Medications orbiting my headPosted: July 9, 2015
I drew this picture to illustrate the jumble I feel is going on. Just to recap, 6 months ago, had a manic episode and was hospitalized. I previously was not on any medications, but suddenly I was thrown back into all of that – psychiatric visits, side effects, adjusting dosages, trying different drugs. I’d definitely say the hardest part of the past 6 months was being depressed for a good chunk of that time. But almost equally hard, just in a different way, is the long term.
Early on, I was cavalier. I was sure that I’d get off of all these medications within 6 months – just go back to the way things had been. I was even reluctant to add an antidepressant – things had to get really bad for me to go there. Now that it’s been 6 months, I can easily say that time frame was way too short. And I’m also not so sure anymore: Which drugs are helping? Which side effects can I tolerate? How long will I be seeing this psychiatrist? Do I potentially want to stay on any of these long term? (That last question scares me – it’s almost as if being med-free has been a part of my identity…)
Some of this journey has felt crazy. I was having hot flashes and cold sweats, my mouth tasted metallic, I threw up a few times (and I have a stomach of steel). At one point, I went on a drug called Cogentin. Its purpose was not to help with symptoms, but rather to help with side effects. One of the other drugs, Geodon, typically causes hand tremors and a stiffening of facial muscles. When a nurse practitioner asked if I was experiencing these things, I said, “I guess so.” So she prescribed yet another thing to add to the mix. After 3 days of taking it, my nearsighted vision became blurry. Overnight. One day was fine, the next day, I couldn’t read the computer screen. I wasn’t reading books at the time, so that wasn’t an issue, but I remember eating food and not being able to see it and just feeling enormous sadness on top of depression. I didn’t put the pieces together, but luckily I had an appointment with my psychiatrist 2 days later, and when I mentioned the blurry vision, he said, “Oh, that’s common with Cogentin.” What?
I also cycled through 4 different antidepressants within a short amount of time. Celexa, Zoloft, and Lexapro were making me feel famished all the time, which was just making me feel anxious. I got on Wellbutrin, and luckily that’s been side effect – free as far as I can tell.
Ideally, I don’t want to be medicated. And it was so easy when it felt like that wasn’t on my radar. But now I am faced with all these decisions and timelines. And although there is strong input from other people (mostly my psychiatrist, who thinks I need to be on at least something for forever), it’s all ultimately up to me.
For now, I just advocated for myself to lower the amount of Geodon (mood stabilizer / antipsychotic) that I’m taking. I feel really happy about that. I have plans to tackle Klonopin (anti-anxiety medication that I’m using as a sleep aid) next. As for Wellbutrin (antidepressant), I’m not quite decided. I’m just going to take these things one step at a time.